Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2017, 5:07 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 5:07 PM CDT (22:07 UTC)
- Expired
- Oct 14, 2017, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 5:19 PM CDT | TSTM WND DMG | Ottawa, KS | SOCIAL MEDIA REPORT OF 6 INCH TREE LIMB DOWN. DISPATCH RELAYED MULTIPLE TREE LIMBS AND POWER LINES DOWN IN THE TOWN. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
125
WUUS53 KTOP 142207
SVRTOP
KSC003-059-142245-
/O.NEW.KTOP.SV.W.0183.171014T2207Z-171014T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
507 PM CDT SAT OCT 14 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Franklin County in east central Kansas...
Northern Anderson County in east central Kansas...
* Until 545 PM CDT
* At 505 PM CDT, a severe thunderstorm was located near Waverly,
moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Emergency management. At 5 pm, there are several reports
of tree damaging and small out building blown apart near
the John Redmond Reservoir.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ottawa, Garnett, Wellsville, Pomona, Richmond, Williamsburg,
Greeley, Princeton, Lane, Rantoul and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across across Coffey County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 3824 9552 3826 9551 3866 9551 3874 9526
3874 9506 3833 9507
TIME...MOT...LOC 2205Z 248DEG 48KT 3837 9557
HAIL...0.75IN
WIND...70MPH
$$3 follow-up statements
751
WWUS53 KTOP 142231
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
531 PM CDT SAT OCT 14 2017
KSC003-059-142245-
/O.CON.KTOP.SV.W.0183.000000T0000Z-171014T2245Z/
Franklin-Anderson-
531 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...
At 531 PM CDT, a severe thunderstorm was located 4 miles southwest of
Rantoul, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ottawa, Garnett, Wellsville, Richmond, Greeley, Princeton, Lane and
Rantoul.
This severe thunderstorm will also impact Interstate 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3826 9540 3866 9531 3874 9526 3874 9506
3833 9507
TIME...MOT...LOC 2231Z 248DEG 48KT 3850 9516
HAIL...0.75IN
WIND...70MPH
$$404
WWUS53 KTOP 142234
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
534 PM CDT SAT OCT 14 2017
KSC003-059-142245-
/O.CON.KTOP.SV.W.0183.000000T0000Z-171014T2245Z/
Franklin-Anderson-
534 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...
At 533 PM CDT, a severe thunderstorm was located near Rantoul, moving
east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public. At 525 pm, the public reported tree damage and
power lines downed in Ottawa.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ottawa, Garnett, Wellsville, Richmond, Greeley, Princeton, Lane and
Rantoul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3826 9540 3866 9531 3874 9526 3874 9506
3833 9507
TIME...MOT...LOC 2233Z 248DEG 48KT 3851 9512
HAIL...0.75IN
WIND...60MPH
$$140
WWUS53 KTOP 142249
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
549 PM CDT SAT OCT 14 2017
KSC003-059-142258-
/O.EXP.KTOP.SV.W.0183.000000T0000Z-171014T2245Z/
Franklin-Anderson-
549 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES HAS EXPIRED...
The storm which prompted the warning is moving out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3826 9540 3866 9531 3874 9526 3874 9506
3833 9507
TIME...MOT...LOC 2248Z 248DEG 48KT 3858 9490
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:58 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 14, 2:58 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 258 PM CDT Sat Oct 14 2017 .SHORT TERM...(This evening through Sunday) Issued at 258 PM CDT Sat Oct 14 2017 19Z water vapor imagery shows an upper trough over the central Rockies moving towards the NEB panhandle. At the surface, a trough axis extends from near SLN to MYZ and a cold front was located from HLC to HSI. Objective analysis from the RAP and LAPS shows some surface based instability of 1500 to 2000 J/kg has developed across east central KS, generally southeast of an EMP to TOP line. All the guidance shows thunderstorm coverage increasing along the front as it surges southeast through the area. Unidirectional wind shear and strong winds aloft continue to support the potential for damaging winds with the thunderstorms later this afternoon and this evening. So will need to keep an eye on severe potential. Current convection over east central KS could have a big impact on where the stronger storms develop. Based on some of the convective allowing models, the window for strong or severe storms looks to be from around 5 pm through about 9 pm. Precip will come to an end shortly after the frontal passage as much dryer and cooler air advects southeast. Winds are also going to strengthen behind the front with gusts up to 35 MPH possible across north central KS this evening. Thought about a possible wind advisory, but RAP and NAM progs of the pressure gradient force suggest the stronger winds should not last but for a few hours. And most objective guidance shows most areas remaining below criteria. So will not issue a wind advisory at this time and monitor conditions as the front moves through. Lows are expected to be in the lower to mid 40s. Continued cold air advection through Sunday is expected to keep highs in the lower 60s on Sunday. Although full insolation and relaxing winds will make it feel a little better. .LONG TERM...(Sunday night through Saturday) Issued at 258 PM CDT Sat Oct 14 2017 Surface high pressure over the Central Plains on Sunday night moves off to the southeast on Monday and remains over the southeast into the southern Plains keeping the gulf moisture off shore. Northwest mid level flow aloft on Monday then continues across the central Plains into mid week then transitions to southwest flow by then end of the week. Models move an upper trough off the eastern Pacific and into the Rockies on Saturday. There are some model differences with the timing and the strength of the trough next weekend so confidence is not high with precipitation chances. With return flow from mid week onward low level moisture will increase through the end of the week with dew points increasing into the mid 50s by Saturday. High temperatures for the week start out around normal on Monday with highs in the lower 70s on Monday warming up into the mid 70s for much of the week and into the upper 70s on Friday. Lows will start out Monday morning in the upper 30s, then in the 40s through Thursday morning with lows in the 50s for Friday and Saturday morning. Will monitor potential for Monday morning for some patchy frost in sheltered areas possible if temperatures are able to cool a few more degrees under good radiational cooling conditions. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1217 PM CDT Sat Oct 14 2017 Timing TS impact at the terminals is the main challenge. Will include some TEMPO groups for the most likely timing based on HRRR. Think there will be a period of MVFR CIGS behind the FROPA that could last a few hours. These clouds should scour out by dawn Sunday. Northwest winds will be gusty through the night behind the front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...53 AVIATION...Wolters
Hazardous weather outlook, Oct 14, 3:07 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Sat Oct 14 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-152015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 307 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. As a front moves across the area later this afternoon into the evening hours, some of the storms that develop could become severe, mainly south and east of the Kansas Turnpike. Hail and damaging wind gusts will be the primary hazards. A period of strong winds will follow in the wake of these storms this evening into the early morning hours. Sustained winds of 20 to 25 mph with gusts near 35 mph will be possible across north central Kansas. These winds may cause driving difficulties on east to west roads, including I-70, and blow around any light or unsecured objects. The winds will rapidly decrease early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 14, 1:34 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
134 PM CDT SAT OCT 14 2017
KSZ037-141900-
Morris-
134 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 200 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Latimer, moving east at 60 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Council Grove, White City, Dwight, Wilsey, Parkerville, Latimer and
Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding.
&&
LAT...LON 3858 9687 3870 9693 3875 9693 3887 9660
3887 9650 3883 9650 3882 9639 3874 9639
3874 9635 3862 9635
TIME...MOT...LOC 1833Z 248DEG 51KT 3869 9682Special weather statement, Oct 14, 2:55 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
255 PM CDT SAT OCT 14 2017
KSZ037-054-142030-
Lyon-Morris-
255 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES UNTIL 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Wilsey, moving northeast at 65 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Council Grove, Americus, Allen, Admire, Bushong and Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9635 3852 9667 3858 9670 3874 9634
3874 9595 3862 9595 3848 9635
TIME...MOT...LOC 1954Z 243DEG 58KT 3853 9657Local storm report, Oct 14, 4:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 N LAWRENCE 38.97N 95.26W
10/14/2017 DOUGLAS KS EMERGENCY MNGR
TREE LIMB SNAPPED 12 INCH DIAMETER AT 6TH
AND LAWRENCE. ALSO REPORTS OF PEA SIZE HAIL.
AND MINOR TREE DAMAGE WITHIN THE AREA.
DELAYED REPORT.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 6:46 AM CDT | Special Weather Statement | TOP | Clay | 29 min |
| Oct 14, 7:34 AM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| Oct 14, 1:34 PM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Oct 14, 2:55 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Oct 14, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Oct 14, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 45 min |
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 45 min |
| Oct 14, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 36 min |
| Oct 14, 5:28 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Oct 14, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 63 min |
| Oct 14, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 52 min |
| Oct 14, 6:37 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Oct 14, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.